PDA

View Full Version : Prednisone NOT working...?? Side effects?



Mommyof1
04-27-2011, 11:28 AM
Hello all. I went to the er this past friday night for pain upon breathing. It ended up being pleurisy again. They gave me a prescrip for Naprosyn & Prednisone(60mgs once a day for 5 days)...I emailed my rheumy since I hadnt heard from her since telling her about my original symptoms.(she was going to do a short term prednisone treatment anyway)..she said 60mgs was way too much & called in some 5mg tablets so I could start 20mgs for a week then taper off dropping 5mgs each week till I was done. I took 60mgs 2 days in a row before I heard back from her to hopefully get some relief. Well,the pleurisy is better but the aching/burning in my joints is not. Im also still getting rashes & its making me sleepy. I have heard prednisone can do the opposite. When I told my rheumy how Im feeling she said its probably because it`s not inflammatory that im experiencing?!...or that its still early in the prednisone treatment...I just feel like it hasnt done anything for me...am I expecting too much? Does it really not work for some people by itself?...please Id love to hear stories from everyone! Side effects,etc. Thanks so much. Hope I find you all well. *hugs* -Lupie Britt aka LadyBug

Note: I am taking only one dose of the recommended amount each day, not spreading it out over the course of a day..should I spread them out??

Peridot20_Gem
04-27-2011, 11:38 AM
Hello mommyof1,

Sorry to hear you've got pleurisy, i know what your going through had it twice myself and the pain is unbelieveable plus to the lungs, have they checked your lungs for blood clots to make sure your clear of those.
I've not been on presidone as i refused it but they told me they only wanted me on 20mg and to take a table to stop it causing brittle bones as apparentley that's what presidone causes.

I do hope you recover quickly because it took me some time with the pleurisy as it really makes your lungs low and you go terribly cold.

Thinking of you dearly Terri xxx

tgal
04-27-2011, 11:56 AM
I am so very sorry for what you are going through! I know the pain is so hard to deal with as is the breathing. Your doctor is actually correct on this one. One of the things they look at to see if it is autoimmune is if steroids help it. Steroids help with inflammation and if they don't help their usually isn't inflammation OR the dose isn't strong enough/been used long enough.( Having said that, there is a small group of people that are "steroid resistant" but it is very small). The common dosage of steroids given is as follows:

What doses of steroids are used in lupus?
Involvement of the heart, lungs, kidneys, liver or blood is managed with high dose steroids - between 40 to 80 milligrams a day. Severe flare-ups of non-organ threatening disease are treated with moderate doses - 20 to 40 milligrams a day. Chronic, mild, non-organ-threatening disease responds to daily doses of 2 to 20 milligrams a day.

I can't speak for anyone else but steroids usually work really quickly on me. Now, I may adjust to the dose and it stops working at some point and I have to go up or add new meds but initially they work quickly. Hope this information helps at least a little! Feel better soon~

Mommyof1
04-27-2011, 06:37 PM
Hey there tgal:

Thanks so much for that info! It did help me to understand it a little better. I noticed with the prednisone the pleurisy went away almost right away(within the first day or so)the leg pain/aching/burning in the joints took a little longer. I took 60mgs of pred the first 2 days in the mornings and then dropped to 20mgs the 3rd day and will be on that for a week before dropping 5mgs each week after till it's gone and I come off of it. I don't really have any pain whatsoever right now but I am still a little tired and foggy. I'm assuming that could be from not sleeping well last night though since my daughter had me up before 7am!

Btw, I also had an abnormal PFT(lung function test)result last year. Could that have been the indication to the pleurisy developing? I've had it twice since that test. The time before was with pneumonia though. Hope you're feeling ok! -Lupie Britt

Peridot20_Gem
05-13-2011, 05:18 PM
I'm ever so pleased your pleurisy as eased up quickly and your not suffering so much pain, the PFT test would'nt have caused this though, if anything the Lupus which can cause pleurisy.

I hope you keeep fine and less pain free xxx

Mommyof1
05-13-2011, 08:15 PM
Hey all. I am still currently on the prednisone...started with the 60mgs for 3 days..then dropped to 20mgs for a week then the 10mgs. I will be on that for 2 weeks instead of one and then lower by 1mg every 2 weeks until i'm off...however 2 days ago I didn't get much sleep and it was the same last night...so I'm not sure if that's why but my symptoms are coming back..more so today than yesterday which is why I didn't say much to my rheumy cuz all I really had was a mouth ulcer but she knew that. I am 3 1/2 hrs from her and she sent me home with the prednisone prescrip for more and bloodwork but said not to get it done till june since I just got results back this week from some that was done late last month. I feel like I am flaring all over again ehhhhh
My rheumy also said that if I have to use prednisone twice or more in a year then she will want to try Methotrexate...if that ends up not working then she said I would be a good candidate for Benlysta....anyone taken this? I know it is new and is an infusion drug....hope you all are feeling better than I am!

tgal
05-13-2011, 08:51 PM
Hey there. I am glad that you are feeling better. I just started MTX along with 40 mg steroids daily. I want to go down to 10 but the doctor said he didn't think I would be able to handle it. He is right, just tried 20 and I have no relief. I an tell that the MTX is helping the steroids though because I don't feel as bad on 20 as I did without it. No idea about the new med though. If anyone has info please share!

Gizmo
05-16-2011, 06:14 AM
My rheumy doesn't think much of Benlysta, and they have been involved in the drug studies. He said people just aren't getting much relief.

My daughter started giving herself methotrexate injections in December and has had good results with no obvious side effects. She has chronic nausea and it didn't even make that worse. She has been able to drop her pain med dose and rarely needs rescue pain meds. It can increase the risk of infection, however, and she did have a staph infection on her arm that took a while to clear up. I have been on Imuran for 4 years and haven't had any side effects, not even infections. Both meds can increase your risk of lymphoma, but my rheumy says that is very rare.

Prednisone works very quickly for me. I have taken it for 12 years, but for the past 2 I only take it for flares. One thing we found out the hard way with my daughter is that taking prednisone can cause your own adrenal glands to shut down natural steroid production, so that your body can't make it's own anymore. You have to taper down to give your body a chance to start making it on it's own again. Adrenal insufficiency can be life threatening if you are seriously ill or injured. In our daughter's case, we didn't know she had AI until she had a cortisol stimulation test. A good endocrinologist caught it - we thought she was just feeling worse because she was down to 3mg of prednisone.

Mommyof1
05-16-2011, 08:37 AM
Yeah I have read all about the adrenal insufficiency....and the other meds as well besides the Benlysta...the 10mgs of prednisone doesn't appear to be working though now so I'm not sure what will happen at this point..waiting to hear from my rheumy still...thanks for the info though Gizmo :)

Saysusie
05-16-2011, 01:49 PM
I am not sure if anyone else has addressed this issue. Often, when Prednisone is tapered, many find that their symptoms return, new ones appear, and/or their symptoms worsen. As such, the patient finds that they must remain on a maintenance dosage of Prednisone for a longer period of time.
Also, many patients who are taking Prednisone also take another immunosuppressant in order to keep the Prednisone dosage low and to manage the symptoms. Other immunosuppressants are: Imuran (azathioprine), Cytoxan (cyclophosphomide), Neoral, Sandimmune(Cyclosporine), Methotrexate, rheumatrex (Methotrexate Sodium), Cellcept (mycophenolate mofetil).

Please speak to your doctor about the possibility of a maintenace dosage of Prednisone and/or the addition of an immunosuppressant that will work to make your symptoms manageable. I wish you the very best.

Peace and Blessings
Namaste
Saysusie